Complexity and rigidity of Ulrich modules, and some applications


  • Souvik Dey
  • Dipankar Ghosh



We analyze whether Ulrich modules, not necessarily maximal CM (Cohen-Macaulay), can be used as test modules, which detect finite homological dimensions of modules. We prove that Ulrich modules over CM local rings have maximal complexity and curvature. Various new characterizations of local rings are provided in terms of Ulrich modules. We show that every Ulrich module of dimension $s$ over a local ring is $(s+1)$-Tor-rigid-test, but not $s$−Tor-rigid in general (where $s\ge 1$). Over a deformation of a CM local ring of minimal multiplicity, we also study Tor rigidity.


Auslander, M., Modules over unramified regular local rings, Illinois J. Math. 5 (1961), 631–647.

Auslander, M., and Buchweitz, R.-O., The homological theory of maximal Cohen-Macaulay approximations, Mém. Soc. Math. France (N.S.) No. 38 (1989), 5–37.

Auslander, M., Ding, S., and Solberg, O., Liftings and weak liftings of modules, J. Algebra 156 (1993), no. 2, 273–317.

Auslander, M., Reiten, I., On a generalized version of the Nakayama conjecture, Proc. Amer. Math. Soc. 52 (1975), 69–74.

Avramov, L. L., Modules with extremal resolutions, Math. Res. Lett. 3 (1996), no. 3, 319–328.

Avramov, L. L., Infinite free resolutions, Six lectures on commutative algebra, (Bellaterra 1996), 1–118, Progr. Math. 166, Birkhäuser, Basel (1998).

Avramov, L. L., Gasharov, V. N., and Peeva, I. V., Complete intersection dimension, Inst. Hautes Études Sci. Publ. Math. No. 86 (1997), 67–114.

Avramov, L. L., Iyengar, S. B., Nasseh, S., and Sather-Wagstaff, S.ZK., Persistence of homology over commutative noetherian rings, J. Algebra 610 (2022), 463–490.

Brennan, J. B., Herzog, J., and Ulrich, B., Maximally generated Cohen-Macaulay modules, Math. Scand. 61 (1987), no. 2, 181–203.

Bruns, W., and Herzog, J., Cohen-Macaulay rings, Cambridge Studies in Advanced Mathematics, 39. Cambridge University Press, Cambridge, 1993.

Celikbas, O., Dao, D., Takahashi, R., Modules that detect finite homological dimensions, Kyoto J. Math. 54 (2014), no. 2, 295–310.

Celikbas, O., Goto, S., Takahashi, R., and Taniguchi, T., On the ideal case of a conjecture of Huneke and Wiegand, Proc. Edinb. Math. Soc. (2) 62 (2019), no. 3, 847–859.

Christensen, L. W., Gorenstein dimensions, Lecture Notes in Mathematics, 1747. Springer-Verlag, Berlin, 2000.

Christensen, L. W., Frankild, A., and Holm, H., On Gorenstein projective, injective and flat dimensions—a functorial description with applications, J. Algebra 302 (2006), no. 1, 231–279.

Corso, A., Huneke, C., Katz, D., and Vasconcelos, W. V., Integral closure of ideals and annihilators of homology, Commutative algebra, 33–48, Lect. Notes Pure Appl. Math., 244, Chapman & Hall/CRC, Boca Raton, FL, 2006.

Dao, H., Li, J., and Miller, C., On the (non)rigidity of the Frobenius endomorphism over Gorenstein rings, Algebra Number Theory 4 (2010), no. 8, 1039–1053.

Dey, S., and Kobayashi, T., Vanishing of (co)homology of Burch and related modules, Illinois J. Math., to appear. arXiv:2201.01023

Foxby, H. B., Isomorphisms between complexes with applications to the homological theory of modules, Math. Scand. 40 (1977), no. 1, 5–19.

Ghosh, D., Some criteria for regular and Gorenstein local rings via syzygy modules, J. Algebra Appl. 18 (2019), no. 5, 1950097, 15 pp.

Ghosh, D., Gupta, A., and Puthenpurakal, T. J., Characterizations of regular local rings via syzygy modules of the residue field, J. Commut. Algebra 10 (2018), no. 3, 327–337.

Ghosh, D., and Puthenpurakal, T. J., Vanishing of (co)homology over deformations of Cohen-Macaulay local rings of minimal multiplicity, Glasg. Math. J. 61 (2019), no. 3, 705–725.

Ghosh, D., and Takahashi, R., Auslander-Reiten conjecture and finite injective dimension of Hom, Kyoto J. Math., to appear. arXiv:2109.00692

Goto, S., Takahashi, R., and Taniguchi, N., Almost Gorenstein rings—towards a theory of higher dimension, J. Pure Appl. Algebra 219 (2015), no. 7, 2666–2712.

Jorgensen, D. A., Complexity and Tor on a complete intersection, J. Algebra 211 (1999), no. 2, 578–598.

Kobayashi, T. and Takahashi, R., Ulrich modules over Cohen-Macaulay local rings with minimal multiplicity, Q. J. Math. 70 (2019), no. 2, 487–507.

Lichtenbaum, S., On the vanishing of Tor in regular local rings, Illinois J. Math. 10 (1966), 220–226.

Martsinkovsky, A., A remarkable property of the (co) syzygy modules of the residue field of a nonregular local ring, J. Pure Appl. Algebra 110 (1996), no. 1, 9–13.

Matsumura, H., Commutative ring theory, Cambridge Studies in Advanced Mathematics, 8. Cambridge University Press, Cambridge, 1986.

Roberts, P., Two applications of dualizing complexes over local rings, Ann. Sci. École Norm. Sup. (4) 9 (1976), no. 1, 103–106.

Takahashi, R., Syzygy modules with semidualizing or G-projective summands, J. Algebra 295 (2006), no. 1, 179–194.

Ulrich, B., Gorenstein rings and modules with high numbers of generators, Math. Z. 188 (1984), no. 1, 23–32.

Yoshida, K., Tensor products of perfect modules and maximal surjective Buchsbaum modules, J. Pure Appl. Algebra 123 (1998), no. 1–3, 313–326.

Zargar, M. R., Celikbas, O., Gheibi, M., and Sadeghi, A., Homological dimensions of rigid modules, Kyoto J. Math. 58 (2018), no. 3, 639–669.



How to Cite

Dey, S., & Ghosh, D. (2023). Complexity and rigidity of Ulrich modules, and some applications. MATHEMATICA SCANDINAVICA, 129(2).